Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 15, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 27, 2017, 5:26 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Wallace County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2017, 5:26 PM MDT (23:26 UTC)
- Expired
- Apr 27, 2017, 6:00 PM MDT
- In force
- 34 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 35 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 5:29 PM MDT | TORNADO | 3 Ene Kanorado, KS | |
| Apr 27, 5:50 PM MDT | HAIL 0.75 | 5 W Goodland, KS | NEAR DIME SIZE HAIL REPORTED. RELAYED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
379
WUUS53 KGLD 272326
SVRGLD
COC017-063-125-KSC023-181-199-280000-
/O.NEW.KGLD.SV.W.0015.170427T2326Z-170428T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
526 PM MDT THU APR 27 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Cheyenne County in east central Colorado...
Southeastern Yuma County in northeastern Colorado...
Eastern Kit Carson County in east central Colorado...
Northwestern Wallace County in west central Kansas...
Western Cheyenne County in northwestern Kansas...
Sherman County in northwestern Kansas...
* Until 600 PM MDT/700 PM CDT/
* At 526 PM MDT/626 PM CDT/, severe thunderstorms were located along
a line extending from 24 miles south of Wray to 7 miles southeast
of Bonny Reservoir to 3 miles south of Kanorado to 17 miles north
of Weskan to 8 miles east of Cheyenne Wells, moving northeast at 40
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Goodland, St. Francis, Kanorado, Ruleton, Bonny Reservoir, Weskan
and Hale.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 28.
Interstate 70 in Colorado between mile markers 448 and 450.
Highway 385 between mile markers 209 and 210, and between mile
markers 212 and 234.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4002 10205 4000 10205 4000 10203 3974 10158
3951 10150 3933 10152 3887 10178 3874 10226
3907 10207 3925 10206 3949 10214 3975 10243
3993 10232 4003 10207
TIME...MOT...LOC 2326Z 239DEG 36KT 3973 10232 3952 10209 3928 10201
3910 10202 3877 10221
HAIL...1.00IN
WIND...70MPH
$$
JN2 follow-up statements
842
WWUS53 KGLD 272346
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
546 PM MDT THU APR 27 2017
COC017-063-125-KSC023-181-199-280000-
/O.CON.KGLD.SV.W.0015.000000T0000Z-170428T0000Z/
Cheyenne CO-Yuma CO-Kit Carson CO-Wallace KS-Cheyenne KS-Sherman KS-
546 PM MDT THU APR 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
MDT/700 PM CDT/ FOR NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL
COLORADO...SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...
EASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...NORTHWESTERN
WALLACE COUNTY IN WEST CENTRAL KANSAS...WESTERN CHEYENNE AND SHERMAN
COUNTIES IN NORTHWESTERN KANSAS...
At 546 PM MDT/646 PM CDT/, severe thunderstorms were located along a
line extending from 13 miles north of Bonny Reservoir to 13 miles
southwest of St. Francis to near Ruleton to 13 miles southwest of
Goodland to 4 miles west of Weskan, moving northeast at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Goodland, St. Francis, Kanorado, Ruleton, Bonny Reservoir, Weskan and
Hale.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 28.
Interstate 70 in Colorado between mile markers 448 and 450.
Highway 385 between mile markers 209 and 210, and between mile
markers 212 and 234.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4002 10205 4000 10205 4000 10203 3974 10158
3951 10150 3933 10152 3887 10178 3874 10226
3907 10207 3925 10206 3949 10214 3975 10243
3993 10232 4003 10207
TIME...MOT...LOC 2346Z 239DEG 36KT 3981 10215 3960 10192 3936 10184
3918 10185 3885 10204
HAIL...1.00IN
WIND...70MPH
$$
JN985
WWUS53 KGLD 272351
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
551 PM MDT THU APR 27 2017
COC017-063-125-KSC023-181-199-280001-
/O.EXP.KGLD.SV.W.0015.000000T0000Z-170428T0000Z/
Cheyenne CO-Yuma CO-Kit Carson CO-Wallace KS-Cheyenne KS-Sherman KS-
551 PM MDT THU APR 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEYENNE COUNTY
IN EAST CENTRAL COLORADO...SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN
COLORADO...EASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...WESTERN CHEYENNE
AND SHERMAN COUNTIES IN NORTHWESTERN KANSAS WILL EXPIRE AT 600 PM
MDT/700 PM CDT/...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 4002 10205 4000 10205 4000 10203 3974 10158
3951 10150 3933 10152 3887 10178 3874 10226
3907 10207 3925 10206 3949 10214 3975 10243
3993 10232 4003 10207
TIME...MOT...LOC 2351Z 239DEG 36KT 3983 10210 3962 10187 3938 10179
3920 10180 3887 10199
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 5:23 PM MDT, 3 minutes earlier.
Area forecast discussion, Apr 27, 5:23 PM MDT, 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
523 PM MDT Thu Apr 27 2017
.SHORT TERM...(This evening through Friday)
Issued at 258 PM MDT Thu Apr 27 2017
A period of active weather has begun. Models consistent from
yesterday and supported by satellite and upper air analysis.
Rather strong system continues to move toward the area. A rather
strong pv anomaly is associated with this system. A surface
boundary was also located just west of the area. Negative theta-e
lapse rates are in place.
As a result showers have been increasing in coverage to our west
and will continue to increase in coverage as it moves across the
area during the night. Some strong thunderstorms will be possible
this evening. Question becomes later tonight into tomorrow morning
how how far north does that precipitation move and how much
continues to affect the area. Am thinking that with the rainfall
that occurs during the night and cloud cover should keep mins from
dropping too much.
Believe brunt of the precipitation will stay to the north of my
area tomorrow morning. Strong system digging into the Great Basin
will push that initial system north of the area. Lingering lift
and favorable theta-e lapse rates will remain over the north
through the morning and that is where the precipitation should
stay. During the afternoon a rather strong mid level baroclinic
zone/shortwave trough will begin to rotate through the area
through the afternoon. So precipitation move further south in the
afternoon. Precipitation and cloud cover will keep temperatures
from being able to warm too much.
.LONG TERM...(Friday night through Thursday)
Issued at 202 PM MDT Thu Apr 27 2017
Friday night through Sunday night:
A closed H5 low will influence the region over the weekend with
snow and rain likely. Strong cold air advection will prevail
beginning late Friday night and will persist into Saturday. There
is currently good agreement between the global models; however,
there is still some temporal uncertainty among the mesoscale and
convective guidance. The speed of this system will determine how
much snow is received with some areas perhaps accumulating 5 or
more inches of wet, heavy snow. As of this afternoon, the guidance
is suggesting that the heaviest snowfall amounts will remain in
Kit Carson and Cheyenne counties in eastern Colorado. SREF plumes
range from as little as 2 inches across our eastern Colorado
counties with as much 6 to 8 inches possible as this will likely
fall within a convective band, leading to locally high snowfall
rates. East of the Colorado/Kansas line, we expect 2 to 4 inches
of snow in the counties immediately to the east with diminishing
amounts further east. Once more; however, if the convective band
moves further east, we will see much higher amounts locally. In
either case, heavy and wet snow will be the predominant
precipitation type and will combine with gusty winds. If snow is
able to accumulate on trees, fallen limbs could cause power
outages. Young cattle will need to be sheltered. In addition,
below freezing temperatures will prevail each night Friday through
Sunday, thus sensitive vegetation should be protected when
possible.
Sunday through Thursday:
Temperatures will rebound on Sunday and into next week. Highs on
Sunday will reach the upper 40s to near 50 degrees. Warmer
temperatures are expected each day through Thursday with shower
and thunderstorm chances on Tuesday and Wednesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 516 PM MDT Thu Apr 27 2017
At KGLD...line of thunderstorms moving out of Colorado will impact
the terminal around 00z this evening with brief gusty winds up to
50kts and reduced visibility in rain/blowing dust. After the
initial line, scattered thunderstorms will continue through the
evening, ending around 06z. Ceilings should gradually improve
after midnight to MVFR/VFR with westerly low level winds. On
Friday...northwest surface winds will increase on the backside of
the surface low with breezy/gusty winds through the afternoon.
At KMCK...showers/perhaps an isolated thunderstorm will impact the
terminal by mid evening and continue through the overnight hours.
Low ceilings will result in IFR/VLIFR conditions. Ceilings will be
slow to improve on Tuesday and IFR may persist through the day.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Watch from Saturday morning through late Saturday
night for KSZ013-027-041.
CO...Winter Storm Watch from Saturday morning through late Saturday
night for COZ091-092.
NE...NONE.
&&
SHORT TERM...BULLER
LONG TERM...TL
AVIATION...024Hazardous weather outlook, Apr 27, 10:30 AM MDT, 6 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1030 AM MDT Thu Apr 27 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1030 AM MDT Thu Apr 27 2017 /1130 AM CDT Thu Apr 27 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Non severe thunderstorms are possible late this morning through the evening as a weather disturbance moves across the area. The primary threats will be outflow wind gusts to 50 mph, small hail and cloud to ground lightning. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Portions of the central high plains region will see freezing to near freezing temperatures overnight and early each morning from Friday morning through Monday morning. There will be chances for accumulating snow from Friday night through Sunday morning across the entire region. This could create slick spots on area roadways and reduced visibilities for drivers. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 27, 3:11 PM MDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service Goodland KS 311 PM MDT Thu Apr 27 2017 COZ091-092-272230- Kit Carson County-Cheyenne County- Including the cities of Burlington, Arapahoe, and Cheyenne Wells 311 PM MDT Thu Apr 27 2017 ...STRONG THUNDERSTORMS POSSIBLE OVER PORTIONS OF NORTHEAST COLORADO... A line of thunderstorms currently near Limon Colorado will move slowly east into western portions of Kit Carson and Cheyenne counties by 330 pm. These storms will contain winds gusting to 40 to 50 mph at times...produce hail up to a half inch and produce locally heavy rainfall. These conditions may cause driving issues on area roadways...especially Interstate 70 through 430 pm. Motorists are urged to use caution during this time. JN
Special weather statement, Apr 27, 4:09 PM MDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Goodland KS 409 PM MDT THU APR 27 2017 COZ091-092-272300- Kit Carson County-Cheyenne County- 409 PM MDT THU APR 27 2017 ...BRIEF TORNADOES POSSIBLE... Conditions favor the potential for brief tornadoes as storms develop across the area, however at this time it is unknown which if any storm would produce a tornado. Any tornadoes which develop are expected to pose a limited threat and are often associated with weaker storms and not seen on radar. If a tornado is spotted take necessary precautions to ensure your safety, then report it to the National Weather Service at 785-899- 7119. Local spotters are encouraged to monitor rapidly developing storms in the their area. LAT...LON 3957 10222 3891 10227 3887 10289 3954 10288 024
Local storm report, Apr 27, 5:07 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT THU APR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND GST 5 SSW BURLINGTON 39.24N 102.29W
04/27/2017 M60 MPH KIT CARSON CO ASOS
&&
HILLThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 2:15 PM MDT | Winter Storm Watch | GLD | Cheyenne, Kit Carson | 24 hr |
| Apr 27, 4:09 PM MDT | Special Weather Statement | GLD | Kit Carson | 51 min |
| Apr 27, 4:16 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 29 min |
| Apr 27, 4:18 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 11 min |
| Apr 27, 4:40 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 35 min |
| Apr 27, 5:09 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 36 min |
| Apr 27, 5:50 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Yuma | 22 min |
| Apr 27, 5:29 PM MDT | Tornado Warning | GLD | Sherman | 11 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.